Texas, 2024

Damaging Winds and Strong Wind in Texas, September 14, 2024

September 14, 2024 · NWS AMA · 5 events in 3 counties and zones

On September 14th, a few upper level weather disturbances combined with moisture and daytime heating to develop thunderstorms across the combined Oklahoma and Texas Panhandles. Due to a drier air near the surface, these storms that developed were easily able to produce severe wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On September 14th, a few upper level weather disturbances combined with moisture and daytime heating to develop thunderstorms across the combined Oklahoma and Texas Panhandles. Due to a drier air near the surface, these storms that developed were easily able to produce severe wind gusts. A possible dry microburst caused a gust of 64 mph to be measured at the Dalhart ASOS with very weak echoes present on radar due to the unique environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 14, 1:42 PM CST, 12 minutes earlier. Its key messages:

  • Issued at 237 PM CDT Sat Sep 14 2024 Hot temperatures in the 90's and 100's linger for today and tomorrow. Thunderstorms are possible each day for the next 7 days of the forecast. The coverage areas and rain chances will alter from day to day.
Area forecast discussion, Sep 14, 1:42 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
242 PM CDT Sat Sep 14 2024

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 237 PM CDT Sat Sep 14 2024

Hot temperatures in the 90's and 100's linger for today and
tomorrow.

Thunderstorms are possible each day for the next 7 days of the
forecast. The coverage areas and rain chances will alter from day
to day.

&&

.SHORT TERM ...
(This evening through Sunday night)
Issued at 237 PM CDT Sat Sep 14 2024

Thunderstorms have begun this afternoon and this activity is
expected to linger into the evening. Current mesoanalysis shows
instability between 1,000-2,000 J/kg from the surface, while
500-1,000 J/kg is present in the mixed layer. Inverted V profiles
this afternoon suggest that strong winds could spawn from these
developing storms. And if one creates a strong enough updraft the
result could be damaging winds from thunderstorm outflow.

Hot temperatures also continue this afternoon, with a handful of
sites already meeting or exceeding 100 degrees. Cloud coverage was
expected to limit the amount of areas that would see 100, but the
overall coverage was not expansive enough for the slightly cooler
outcome to occur. Tomorrow, highs will range in the 90's once
again but there are concerns that the models are not handling the
late season heat as well as previously thought. That said, more
locations could see temperatures over 100 degrees and we will
still monitor the potential for the Palo Duro Canyon to see 105
tomorrow. For now, no heat related products are being issued.

Rangel

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 237 PM CDT Sat Sep 14 2024

Long range models agree on the general upper level pattern change
being introduced this week. A large scale upper trough is
advancing from the Pacific Northwest and should exit off of the
Rockies in the next few days. The remaining ridge of high pressure
will get displaced to the east. With the return of upper level
forcing and favorable moisture profiles, daily precipitation
chances remain in the CWA through the entire duration of the
extended period. The main concerns heading forward still consist
of the days with relative maximums for QPF and conversely the
relative minimums. The timing of each wave we receive this week
will dictate which days the highest coverage of POPs and QPF will
occur. Mid to long range guidance continues to diverge when it
comes to these prospects, as it is still difficult to discern the
small scale features necessary to effectively forecast the
precipitation expected to generate from the oncoming system. NBM
POPs were left alone for now since they are still reasonable for
the coming days. High temperatures this week will see some small,
but steady degradation throughout the week. Upper 80's and 90's
look to be the current range for the CWA; but by next weekend,
long range guidance suggest that we could exit the 90's and
transition to 70's and 80's for highs instead.

Rangel

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Sat Sep 14 2024

Breezy, northerly winds continue for the next few hours at GUY.
Otherwise, light and variable winds exist and the remaining two
TAF sites. Later this evening winds will return to a more
southerly flow, but they will still be light at all sites.
Thunderstorms may generate near the AMA terminal this afternoon,
but confidence is low for direct impacts to the airport. Storms
should stay outside the 5 mile radius of the terminal, so mentions
of showers and thunder have been omitted from the TAF. If the
situation changes and thunderstorm coverage expands on top of AMA,
amendments will become necessary down the line. No thunderstorm
activity is expected at the other two sites today.

Rangel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  95  65  93 /  10  10  10  10
Beaver OK                  60  96  64  93 /  10  10  10  20
Boise City OK              57  93  60  89 /  10  10  10  10
Borger TX                  65  99  67  97 /  10  10  10  10
Boys Ranch TX              64  96  64  94 /   0  10  20  10
Canyon TX                  65  94  63  92 /  10  10  10  10
Clarendon TX               64  96  64  93 /  20  10  10  10
Dalhart TX                 58  92  59  89 /   0  10  20  10
Guymon OK                  58  95  62  93 /   0  10  10  10
Hereford TX                64  95  63  93 /  10  10  10  10
Lipscomb TX                63  96  65  93 /  20  10  10  10
Pampa TX                   64  95  64  92 /  10  10  10  10
Shamrock TX                65  96  64  93 /  20  10  10  10
Wellington TX              67  97  66  95 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...55
LONG TERM....55
AVIATION...55
Hazardous weather outlook, Sep 14, 1:51 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Sat Sep 14 2024

OKZ001>003-TXZ001>020-317-150800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Sat Sep 14 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Unusually warm temperatures linger through the afternoon.

Thunderstorms are expected to continue through this evening.
Strong thunderstorms will be capable of producing gusty winds.
The chances for severe wind gusts are low, but not improbable.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles tomorrow through Friday. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 38 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 strong wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
September 14, 1:54 PM CST
Where
Armstrong County, 10.25 mi SSW of Claude
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.980, -101.430

A photo of a land spout was submitted via | social media. No damage was reported.

Strong Wind, Armstrong

When
September 14, 1:54 PM CST
Where
Armstrong forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Social Media
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

A landspout occurred in Armstrong County. Location: 34.98N/101.43W. No damage occurred with this landspout.

Strong Wind, Randall County

When
September 14, 2:36 PM CST
Where
Randall County forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A landspout occurred in Randall County about six miles northeast of Lake Tanglewood. Location: 35.12N/101.72W. No damage occurred with this landspout.

Thunderstorm Wind, Armstrong

When
September 14, 3:37 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

Thunderstorm Wind, Hartley

When
September 14, 4:56 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

A severe wind gust occurred from a possible dry microburst. There was little evidence of a strong storm on radar but there was a cloud deck around 9,000 feet. No known damage occurred from this severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211898, 1217471, 1217474, 1211895, 1211896.